Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

June 10, 2021Richland County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Jun 10, 2021, 12:52 AM CDT for Richland County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2021, 12:52 AM CDT (05:52 UTC)
Expired
Jun 10, 2021, 1:45 AM CDT
In force
53 min
Issued by
NWS Grand Forks, ND

County Richland County, ND

The radar

The Aberdeen radar (KABR), 155 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1537 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2115 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

017 
WWUS83 KFGF 100552
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
1252 AM CDT Thu Jun 10 2021
 
MNZ029-040-NDZ053-100645-
Grant MN-Wilkin MN-Richland ND-
1252 AM CDT Thu Jun 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT...SOUTHEASTERN
WILKIN AND SOUTHERN RICHLAND COUNTIES UNTIL 145 AM CDT...

At 1252 AM CDT, Doppler radar was tracking strong thunderstorms 
extending from near Wyndmere to near Sonora. Movement was east at 15 
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Wahpeton, Breckenridge, Hankinson, Wyndmere, Fairmount, Mooreton and
Campbell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4594 9626 4602 9627 4602 9657 4595 9657
      4596 9687 4623 9726 4633 9728 4645 9679
      4593 9611
TIME...MOT...LOC 0552Z 264DEG 12KT 4632 9715 4601 9674 

$$

CJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jun 9, 11:51 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 9, 11:51 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
1151 PM CDT Wed Jun 9 2021

.UPDATE...
Issued at 1031 PM CDT Wed Jun 9 2021

Thunderstorm activity has ended with surface low center/tipple
point east-northeast of our CWA, high ML CIN in place, and
subsident/dry air mass in place based on WV imagery. Expect dry
conditions to continue through the night into at midday Thursday
as next wave won't arrive until later in the day/night. Cold front
is still pushing south over our CWA and low stratus is still
spreading out of Manitoba into our north. This is still shown by
guidances to overspread locations north of I-94 with main impacts
related to aviation. Despite cloud cover CAA should be strong
enough to still support overnight lows across our north around or
less than 60F based on upstream obs.

UPDATE Issued at 633 PM CDT Wed Jun 9 2021

Initial triple point near surface low center is transitioning
over northwest MN with secondary cold front moving out of Canada
into the far northern RRV. Near the warm sector isolated
thunderstorms are lingering, but are showing weakening trends in
our area as expected and this trend should continue with sunset
which would also end any marginal/isolated severe threat (though
that window already might be winding down based on current trends
and building ML CIN according to RAP analysis). Stratus over
southern Canada looks to slide southward with CAA and may linger
into parts of the day Thursday, complicating overnight lows and
possibly daytime highs.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 343 PM CDT Wed Jun 9 2021

Line of convection continues to slowly progress east this
afternoon from Lake of the Woods to the SD/MN/ND border along the
sfc trough axis. Ahead of the line ML Cape values are around
1000j/kg with shear being rather weak as effective layer values
are 25kts or less. General thunder storms expected through the
early evening hours with a low chance of severe along and north of
the highway 2 corridor from Fosston eastward over the next few
hours where shear is a bit stronger. Wind gusts are the primary
threat with all of the activity with 40 to 60 mph winds possible,
highest in that aforementioned area of primarily Clearwater,
Beltrami and Lake of the Woods counties.

Activity will move off to the east and a quiet overnight is
expected with 500mb ridging aloft and relatively warm lows in the
60s with some 50s in the DVL basin. A warm, dry and sunny day is
expected Thursday as winds begin to increase from the east with
strong low pressure development in the eastern MT. Highs in the
80s and 90s with heat indices approaching 100F in the southern
valley. Attention Thursday evening into Friday morning will be to
the west as a MCS develops and spreads east across the Dakotas.
With the timing expected to move into the eastern Dakotas after
midnight and into the valley after sunrise with the threat for
severe winds from a mature and eventually weakening QLCS/MCS
Friday morning.

.LONG TERM...(Friday through Wednesday)
Issued at 343 PM CDT Wed Jun 9 2021

Summary...

Through the long term an upper level ridge builds back westward from
the eastern two thirds of the United States. This begins by the end
of the week and into the weekend after a trough moves past the
region. As the ridge builds, warmer temperatures and dry conditions
move in increasing chances for heightened fire weather concerns
through the weekend and into early next week. Impacts from fire
weather and heat are low for the region through the long term.

Friday afternoon and onward...

A trough moves past the region Friday afternoon, with some lingering
showers possible during the early part of the afternoon. Through the
rest of the day and into the weekend, a ridge builds back towards
the western United States increasing 1000-500mb thickness across the
Northern Plains. Ensembles have shown temperatures on the increase,
while RH values on the decrease. RH values could reach down into the
low to mid 20s through the weekend and into early next week.

Ensemble guidance suggests winds to be on the lower side, with
probabilities of exceeding 20kts sitting near 10-20% for northern
portions of the valley. With low RH values and warmer temperatures,
fire weather concerns are on the lower side but still heightened for
the region through early next week. Under the ridge temperatures
continue to climb into the mid to upper 80s for the weekend and
upper 80s to low 90s middle of next week. There are slight hints in
guidance that the ridge has the potential to break down and move
eastward later next week. This may increase SW flow into the
Northern Plains increasing moisture content.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1151 PM CDT Wed Jun 9 2021

Low stratus is spreading south across northeast ND and will
overspread TAF sites KDVL, KGFK, and KTVF within the first 2
hours of the TAF period and eventually reaching KBJI for a period
around or shortly after sunset. It may come close to KFAR, but
indications are with guidance it remains north. Within this
stratus MVFR ceilings are widespread and there are pockets of IFR
ceilings that will mainly impact KDVL. Fog may also develop during
the first 6hr of the TAF period, but coverage/impacts are less
certain and if this occurs is more likely at KDVL around 10-12Z.
Daytime heating and shifting flow should help erode this stratus
and lift any fog by midday Thursday, with VFR returning. Winds
increase in eastern ND from the east-southeast and some gusts
20-25kt will be possible from the afternoon into the evening. The
next system could bring a widespread thunderstorm event to the
region, but timing favors activity spreading into eastern ND after
the 06Z TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...DJR
SHORT TERM...JK
LONG TERM...Spender
AVIATION...DJR
Hazardous weather outlook, Jun 9, 8:05 PM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
805 PM CDT Wed Jun 9 2021

MNZ001>004-007-027-029>031-040-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-110115-
West Polk-Norman-Clay-Kittson-West Marshall-West Becker-Wilkin-
West Otter Tail-East Otter Tail-Grant-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
805 PM CDT Wed Jun 9 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A line of severe thunderstorms may move into eastern ND and parts
of northwest and west central MN late Thursday night through
Friday morning. 60 mph winds or greater and quarter size hail
should be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ005-006-008-009-013>017-022>024-028-032-110115-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-East Becker-Wadena-
805 PM CDT Wed Jun 9 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 9, 8:40 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
840 PM CDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             SAINT THOMAS            48.62N 97.45W
06/09/2021  M1.00 INCH       PEMBINA            ND   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

1245 PM     TSTM WND GST     2 WSW SAINT THOMAS      48.61N 97.49W
06/09/2021  M69 MPH          PEMBINA            ND   MESONET

            VIA NDAWN.

0121 PM     TSTM WND GST     BADGER                  48.78N 96.02W
06/09/2021  M56 MPH          ROSEAU             MN   DEPT OF HIGHWAYS

            56 MPH GUST AT RWIS IN BADGER.

0140 PM     TSTM WND GST     2 E ROSEAU              48.85N 95.72W
06/09/2021  M63 MPH          ROSEAU             MN   AWOS

            TIME ESTIMATED FROM RADAR.

0515 PM     TSTM WND GST     WASKISH                 48.16N 94.51W
06/09/2021  M61 MPH          BELTRAMI           MN   AWOS

            53KT WIND GUST REPORTED AT WASKISH
            MUNICIPAL.

&&
Local storm report, Jun 9, 10:09 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1009 PM CDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             4 W WARROAD             48.91N 95.41W
06/09/2021  M0.88 INCH       ROSEAU             MN   CO-OP OBSERVER

            NICKEL SIZED HAIL REPORTED BY COOP OBSERVER.
            TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jun 9, 10:10 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
1010 PM CDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             4 W WARROAD             48.91N 95.41W
06/09/2021  M0.88 INCH       ROSEAU             MN   CO-OP OBSERVER

            NICKEL SIZED HAIL REPORTED BY COOP OBSERVER.
            TIME ESTIMATED FROM RADAR.

1245 PM     TSTM WND GST     2 WSW SAINT THOMAS      48.61N 97.49W
06/09/2021  M69 MPH          PEMBINA            ND   MESONET

            VIA NDAWN.

1245 PM     HAIL             SAINT THOMAS            48.62N 97.45W
06/09/2021  M1.00 INCH       PEMBINA            ND   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

0121 PM     TSTM WND GST     BADGER                  48.78N 96.02W
06/09/2021  M56 MPH          ROSEAU             MN   DEPT OF HIGHWAYS

            56 MPH GUST AT RWIS IN BADGER.

0140 PM     TSTM WND GST     2 E ROSEAU              48.85N 95.72W
06/09/2021  M63 MPH          ROSEAU             MN   AWOS

            TIME ESTIMATED FROM RADAR.

0515 PM     TSTM WND GST     WASKISH                 48.16N 94.51W
06/09/2021  M61 MPH          BELTRAMI           MN   AWOS

            53KT WIND GUST REPORTED AT WASKISH
            MUNICIPAL.

&&
Special weather statement, Jun 10, 12:52 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1252 AM CDT Thu Jun 10 2021

MNZ029-040-NDZ053-100645-
Grant MN-Wilkin MN-Richland ND-
1252 AM CDT Thu Jun 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT...SOUTHEASTERN
WILKIN AND SOUTHERN RICHLAND COUNTIES UNTIL 145 AM CDT...

At 1252 AM CDT, Doppler radar was tracking strong thunderstorms
extending from near Wyndmere to near Sonora. Movement was east at 15
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Wahpeton, Breckenridge, Hankinson, Wyndmere, Fairmount, Mooreton and
Campbell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4594 9626 4602 9627 4602 9657 4595 9657
      4596 9687 4623 9726 4633 9728 4645 9679
      4593 9611
TIME...MOT...LOC 0552Z 264DEG 12KT 4632 9715 4601 9674

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:43 AM CDTHeat AdvisoryFGFCass, Ransom, Richland, Sargent16 hr
Jun 10, 3:17 AM CDTSpecial Weather StatementFGFOtter Tail, Wilkin58 min
Jun 10, 4:23 AM CDTSpecial Weather StatementFGFDouglas37 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.